0
Abstract: Case Reports |

NEAR FATAL AMIODARONE-INDUCED PULMONARY TOXICITY AFTER OFF-PUMP CABG FREE TO VIEW

Kai A. Ihnken, MD*; Mike Fischbein, MD
Author and Funding Information

Stanford University, Stanford, CA



Chest. 2006;130(4_MeetingAbstracts):339S. doi:10.1378/chest.130.4_MeetingAbstracts.339S-b
Text Size: A A A
Published online

Abstract

INTRODUCTION: Tachyarrhytmias are very common after coronary artery bypass grafting. Amiodarone is a potent antiarrhythmogenic drug, which is routinely used in cardiac surgery for prevention and treatment of atrial fibrillation. It has well known significant side effects including thyroid, liver and lung damage. Usually, these are dose dependent. We report on a near fatal pulmonary toxicity after one dose of Amiodarone in a patient undergoing off-pump CABG.

CASE PRESENTATION: A 50 y/o male patient presented with angina and DOE. A coronary angiogram revealed a 55% LM stenosis, as well as a RCA occlusion. His EF was 50%. He had moderate inferior and lateral hypokinesis. Complete arterial coronary off-pump revascularization consisted of LIMA to LAD, RIMA to ramus and radial artery to PDA grafting. Intracoronary shunts were used during revascularization. After chest closure ventricular fibrillation developed. Amiodarone was administered intravenously (150 mg), the chest was opened emergently and the heart was defibrillated. An IABP was inserted. All grafts were patent. TEE showed preserved contractility. Within 2 hours after admission to the ICU he developed profound hypoxemia despite maximum ventilator support including 100% FiO2, PEEP of 12 and reversed I:E ration and paralysis. His Po2 was 38 mmHg without acidosis or hypercapnia. PO2 levels remained between 38 and 71 mmHg for 1 week despite optimal treatment. Several bronchoscopies remained negative and there were no other shock organs. Repeated TTE's showed preserved contractility and no intra-cardiac shunt. He was treated empirically with steroids and later with high doses of vitamin E. His IABP was removed on POD 5. He remained hemodynamically stable. Atrial fibrillation was treated with digoxin and diltiazem. Bilateral ARDS like pulmonary changes were evident from the CXR starting on POD 7. After 10 days he was slowly weaned from the ventilator. He was extubated after 18 days, but reintubated the same day. Final extubation occurred after one week. He was weaned off oxygen within 4 days. He was transferred to rehab one week later and made an uneventful recovery.

DISCUSSIONS: Amiodaraone is routinely used in cardiac surgery for prevention or treatment of tachycardiac arrhythmias including atrial fibrillation. It has well known side effects, which might present with significant morbidity and mortality. These toxicities are usually dose dependent and mainly occur after prolonged or high dose application. We presented a case of almost fatal pulmonary toxicity after one dose of iv Amiodarone 2 hours after routine of pump CABG. Amiodarone induced pulmonary toxicity is mainly a diagnosis by exclusion. No other reason for the profound pulmonary dysfunction was found in the presented patient. It occurred within a short time after Amiodarone application. The patient presented with ventricular fibrillation, but was not hemodynamically unstable. No other shock organs were present. Appearance on CXR was that of ARDS. The patient did not have any underlying lung dysfunction or risk factors. Administration of steroids did not seem to have an immediate impact. If the treatment with high doses of vitamin E (as suggested by some authors) contributed to the patient's recovery will remain unknown. Amiodarone induced pulmonary toxicity may be associated with significant mortality. The presented case is very abnormal because of its time of onset and its severity. Withholding further Amiodarone therapy for his atrial fibrillation and early diagnosis may have contributed to his miraculously recovery.

CONCLUSION: Amiodarone is a very effective drug to treat tachycardiac arrhythmias including atrial fibrillation. It can have significant side effects. This is a unusual case presentation of a near fatal Amiodarone toxicity after routine off-pump coronary revacularization. There was immediate profound and prolonged hypoxia after initial application, followed by complete recovery.

DISCLOSURE: Kai Ihnken, None.

Wednesday, October 25, 2006

2:00 PM - 3:30 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543